Utah, 2007

Flash Flood and Heavy Rain in Utah, August 13, 2007

August 13, 2007 · NWS SLC · 4 events in 2 counties and zones

Very heavy rains from a tropical airmass resulted in flooding of roads.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SLC wrote it up.

Very heavy rains from a tropical airmass resulted in flooding of roads.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before the first event at Aug 13, 2:30 PM MST, 4 hours earlier.

Area forecast discussion, Aug 13, 2:30 PM MST, 4 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
330 PM MDT MON AUG 13 2007

.SYNOPSIS...HIGH PRESSURE TO OUR EAST WILL KEEP A SOMEWHAT MOIST
SOUTH TO SOUTHWEST FLOW OVER THE REGION THROUGH THE WEEK.

&&

.DISCUSSION...THE LARGE SCALE PATTERN WITH THE HIGH CENTERED
OVER THE WESTERN PLAINS AND A TROF OFF THE WEST COAST WILL
REMAIN PRETTY MUCH UNCHANGED FOR THE NEXT SEVERAL DAYS. MOISTURE
HAS SPREAD BACK NORTH INTO UT ON THE SOUTHERLY FLOW AND THE LOW
LEVELS MOISTENED DRAMATICALLY YESTERDAY. DEWPOINTS HAVE FALLEN
AGAIN TODAY OVER THE WEST AS THE MID LEVEL FLOW VEERED A BIT BUT THE
AIRMASS IS MORE UNSTABLE AND THE COVERAGE OF CONVECTION IS
MUCH GREATER OVER THE MTNS AND EAST. WE COULD STILL SEE ISOLATED
HIGH BASED CELLS DEVELOP OVER THE WEST TONIGHT BUT THE CHANCES OF
THIS HAPPENING ARE LOW.

THE MOISTURE DISTRIBUTION WILL NOT CHANGE MUCH NEXT 48-60 HRS OR SO
AND WEAK VORT FEATURES ROTATING AROUND THE HIGH WILL DETERMINE HOW
ACTIVE EACH DAY IS ALTHO COVERAGE SHOULD INCREASE OVER THE WEST
AFTER TOMORROW AS THE FLOW ALOFT BECOMES LIGHTER AND ALLOWS THE
MOISTURE TO SPREAD WESTWARD.

TEMPS WILL STAY WARM OVER THE WEST NEXT COUPLE OF DAYS BUT SHOULD
COOL A BIT OVER THE EAST WITH THE INCREASED CLOUD COVER AND
MOISTURE. EXPECT A BIT OF COOLING WEST STARTING WED. MODELS BRINGING
A COOL TROF INTO THE NORTHWESTERN STATES THIS WEEKEND THAT VEERS THE
FLOW OVER UT TO MORE WESTERLY AND STARTS TO DRY US OUT. THIS DRYING
TREND ENDS MON AS THE MOISTURE MOVES OUT AND A WEAK COOL FRONT SAGS
INTO THE N. HAVE LEFT TOKEN POPS IN THE FORECAST FOR NOW DUE TO LOW
CONFIDENCE THAT FAR OUT.

&&

.AVIATION...GUSTY SOUTH WINDS WILL CONTINUE AT THE KSLC TERMINAL
UNTIL AROUND 2300 UTC WHEN THE NORTHWESTERLY LAKE BREEZE IS EXPECTED
TO MOVE THROUGH THE TERMINAL. THERE IS A 20 PERCENT CHANCE THAT THE
LAKE BREEZE WILL NOT MOVE THROUGH THE TERMINAL AT ALL. THERE IS
ALSO A 20 PERCENT CHANCE THAT THE TERMINAL WILL BE IMPACTED BY
ERRATIC GUSTY OUTFLOW WINDS FROM THUNDERSTORMS IN THE AREA THIS
EVENING.

&&

.FIRE WEATHER...SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP
OVER SOUTHERN AND EASTERN UTAH THROUGH THIS EVENING IN RESPONSE TO
A WEAK DISTURBANCE MOVING INTO THE AREA FROM NORTHEAST ARIZONA.
WETTING RAINFALL IS POSSIBLE UNDERNEATH THE STRONGER STORMS. OVER
THE NORTHWEST...ONLY ISOLATED CONVECTION IS EXPECTED DUE TO THE LACK
OF FORCING. ALSO...ANY THUNDERSTORMS THAT DEVELOP IN THAT AREA
TONIGHT WILL LIKELY BE DRY AND PRODUCE GUSTY OUTFLOW WINDS AS
PRECIPITABLE WATER IS LOWER THERE.

MORE OF THE SAME CAN BE EXPECTED TOMORROW BEFORE MOISTURE SPREADS
FARTHER INTO NORTHERN UTAH FOR THE MIDDLE OF THE WEEK. CHANCES OF
WETTING RAINFALL WILL INCREASE THROUGH AT LEAST MIDWEEK WITH
HUMIDITIES GRADUALLY TRENDING UPWARD. WINDS WILL GENERALLY BE LIGHT
FOR THE NEXT FEW DAYS OUTSIDE OF THUNDERSTORMS.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...NONE.
WY...NONE.

&&

WILENSKY/GRAHAM/CHENG

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)
Hazardous weather outlook, Aug 13, 4:54 AM MST, 13 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SALT LAKE CITY UT
554 AM MDT MON AUG 13 2007

UTZ001>016-019>021-517-518-WYZ021-141200-
CACHE VALLEY/UTAH PORTION-NORTHERN WASATCH FRONT-
SALT LAKE AND TOOELE VALLEYS-SOUTHERN WASATCH FRONT-
GREAT SALT LAKE DESERT AND MOUNTAINS-WASATCH MOUNTAIN VALLEYS-
WASATCH MOUNTAINS I-80 NORTH-WASATCH MOUNTAINS SOUTH OF I-80-
WESTERN UINTA MOUNTAINS-WASATCH PLATEAU/BOOK CLIFFS-
WESTERN UINTA BASIN-CASTLE COUNTRY-SAN RAFAEL SWELL-
SANPETE/SEVIER VALLEYS-WEST CENTRAL UTAH-SOUTHWEST UTAH-
UTAHS DIXIE AND ZION NATIONAL PARK-SOUTH CENTRAL UTAH-
GLEN CANYON RECREATION AREA/LAKE POWELL-CENTRAL MOUNTAINS-
SOUTHERN MOUNTAINS-SOUTHWEST WYOMING-
554 AM MDT MON AUG 13 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN TWO THIRDS OF
UTAH ALONG WITH FAR SOUTHWEST WYOMING.

.DAY ONE...TODAY AND TONIGHT

INCREASING MOISTURE WILL ALLOW FOR SCATTERED AFTERNOON AND EVENING
SHOWERS AND THUNDERSTORMS...PRIMARILY ACROSS CENTRAL AND SOUTHERN
PORTIONS OF THE OUTLOOK AREA. DANGEROUS CLOUD TO GROUND
LIGHTNING...GUSTY WINDS AND LOCALLY HEAVY RAINFALL WILL BE
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A THREAT OF THUNDERSTORMS WILL EXIST THROUGH THE PERIOD...AS
MOISTURE REMAINS IN PLACE ACROSS THE AREA. HEAVY RAIN WILL BE
POSSIBLE WITH THE STRONGEST STORMS...WHICH MAY LEAD TO ISOLATED
INCIDENTS OF FLASH FLOODING. THIS WILL BE MOST LIKELY ACROSS
SOUTHERN UTAH. OTHERWISE DANGEROUS CLOUD TO GROUND LIGHTNING AND
GUSTY WINDS CAN BE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

FOR MORE INFORMATION FROM NOAA/S NATIONAL WEATHER SERVICE VISIT...
HTTP://WEATHER.GOV/SALTLAKECITY (ALL LOWER CASE)

The radar

The Cedar City radar (KICX), 165 km away, was scanning. The volume nearest the first event began at 01:32 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 flash flood. Local standard time, as filed.

Flash Flood, Wayne

When
August 13, 6:30 PM MST to 9:30 PM MST
Where
Wayne County, 2.71 mi E of Fruita
Cause
Heavy Rain
Reported by
Park/Forest Service
Coordinates
38.280, -111.200

Grand Wash Road was closed due to flooding. Radar estimated a storm total of 1 to 1.3 inches from 2 pm to 7 pm.

Heavy Rain, Wayne

When
August 13, 7:00 PM MST to 9:00 PM MST
Where
Wayne County, 12.5 mi SE of (4hv)hanksville
Reported by
Department of Highways
Coordinates
38.240, -110.560

Radar estimated 1 to 1.5 inches of rainfall. Town facilities were called out to remove mud from the road shoulders.

Heavy Rain, Wayne

When
August 13, 7:30 PM MST to 9:30 PM MST
Where
Wayne County, 3.87 mi NE of Caineville
Reported by
Department of Highways
Coordinates
38.370, -110.970

Mud debris on RT 24 required removal with equipment.

Heavy Rain, Emery

When
August 13, 8:30 PM MST to 10:30 PM MST
Where
Emery County, 0.69 mi N of Green River
Reported by
COOP Observer
Coordinates
38.990, -110.170

Two storms accumulated nearly 1.25 inches of total rainfall.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2007Every state in 2007This day in weather historyWarnings in Utah, August 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 55540, 55541, 55542, 55543.